Alert archive / New York / Snow Squall Warnings in 2023
Snow Squall Warning 4, NWS Buffalo, NY
NWS Buffalo, NY issued this snow squall warning at Feb 2, 2023, 9:50 PM EST for 5 counties in New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 2, 2023, 9:50 PM EST (02:50 UTC)
- Expired
- Feb 2, 2023, 10:45 PM EST
- In force
- 55 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Livingston County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 76 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
220
WWUS51 KBUF 030250
SQWBUF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Buffalo NY
950 PM EST Thu Feb 2 2023
NYC003-009-013-051-121-030345-
/O.NEW.KBUF.SQ.W.0004.230203T0250Z-230203T0345Z/
Wyoming NY-Cattaraugus NY-Livingston NY-Chautauqua NY-Allegany NY-
950 PM EST Thu Feb 2 2023
The National Weather Service in Buffalo has issued a
* Snow Squall Warning for...
Southern Wyoming County in western New York...
Cattaraugus County in western New York...
Southwestern Livingston County in western New York...
Southeastern Chautauqua County in western New York...
Allegany County in western New York...
* Until 1045 PM EST.
* At 950 PM EST, a dangerous snow squall was located along a line
extending from near Conesus to near Columbus, moving east at 45
mph.
HAZARD...Intense bursts of heavy snow and gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts greater than 35 mph.
SOURCE...Radar and webcams.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes the following highways...
Interstate 390 between exits 4 and 7.
Interstate 86 between exits 11 and 33.
Locations impacted include...
Jamestown, Olean, Geneseo, Salamanca, Dansville, Wellsville, Allegany
State Park, Letchworth State Park, Alfred and Perry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4200 7972 4283 7780 4258 7766 4253 7766
4253 7772 4200 7775
TIME...MOT...LOC 0250Z 285DEG 40KT 4274 7763 4190 7957
SNOW SQUALL...OBSERVED
$$
HSK1 follow-up statement
875
WWUS51 KBUF 030328
SQWBUF
Snow Squall Warning
National Weather Service Buffalo NY
1028 PM EST Thu Feb 2 2023
NYC121-030337-
/O.CAN.KBUF.SQ.W.0004.000000T0000Z-230203T0345Z/
Wyoming NY-
1028 PM EST Thu Feb 2 2023
...THE SNOW SQUALL WARNING FOR SOUTHERN WYOMING COUNTY IS
CANCELLED...
The snow squall that prompted the warning has moved out
of the warned area. Therefore, the snow squall warning has been
cancelled.
LAT...LON 4200 7917 4258 7766 4253 7766 4253 7772
4200 7775
TIME...MOT...LOC 0327Z 285DEG 40KT 4264 7714 4180 7908
$$
NYC003-009-013-051-030345-
/O.CON.KBUF.SQ.W.0004.000000T0000Z-230203T0345Z/
Cattaraugus NY-Livingston NY-Chautauqua NY-Allegany NY-
1028 PM EST Thu Feb 2 2023
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 1045 PM EST FOR
SOUTHERN CATTARAUGUS...SOUTH CENTRAL LIVINGSTON...SOUTHEASTERN
CHAUTAUQUA AND ALLEGANY COUNTIES...
At 1027 PM EST, a dangerous snow squall was located along a line
extending from Bluff Point to near Warren, moving east at 45 mph.
HAZARD...Intense bursts of heavy snow and gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts greater than 35 mph.
SOURCE...Radar and webcams.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes the following highways...
Interstate 390 near exit 4.
Interstate 86 between exits 18 and 33.
Locations impacted include...
Olean, Salamanca, Dansville, Wellsville, Allegany State Park, Alfred,
Allegany, Belfast, Cuba and Weston Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4200 7917 4258 7766 4253 7766 4253 7772
4200 7775
TIME...MOT...LOC 0327Z 285DEG 40KT 4264 7714 4180 7908
SNOW SQUALL...OBSERVED
$$
HSKWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this snow squall warning went out at Feb 2, 6:55 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Feb 2, 6:55 PM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
655 PM EST Thu Feb 2 2023
.SYNOPSIS...
An arctic front will plow across the Lower Great Lakes this evening
with a brief burst of heavy snow and blowing snow, followed by
relatively light lake effect snow southeast of Lake Ontario and Lake
Erie later tonight through Friday night, along with bitterly cold
wind chills. Lake effect snow will end Saturday morning, with much
warmer temperatures quickly arriving by Sunday.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
An arctic cold front is set to blast through the region from
northwest to southeast this evening. Regional radars and hi-res
models showing a timing through Niagara Falls and Watertown
around 01z, Buffalo/Rochester around 0130z, and Jamestown around
03z. High-res CAMS guidance continues to show strong support
for a quick burst of heavy snow along the arctic front, especially
east and southeast of Lake Erie and Lake Ontario with an added
boost of lake moisture. Some lake effect snow may start to
develop just ahead of the arctic front northeast of the lakes,
but the window for this is very brief before the arrival of the
front. The arctic front will produce a quick 1-3" of snow this
evening, with the greater amounts across the higher terrain east
of Lake Erie and Lake Ontario from lake enhancement and
slightly longer residence time. Expect blowing snow with the
arctic front passage as well.
Boundary layer flow will quickly veer to the northwest behind the
arctic front and temperatures will begin to plummet. The cold airmass
is very dry above 5K feet behind the arctic front, with dry air and
short northwest fetch limiting the intensity of lake effect snow.
Expect a spray of fairly widespread multiple bands to develop
across much of the area southeast of Lake Ontario and Lake Erie
overnight, with minor additional accumulations. There will likely
be an upstream connection to Lake Huron (western Southern Tier)
and Georgian Bay (between Rochester and Buffalo) which may locally
enhance snowfall at times.
Wind chills will quickly drop to well below zero by late tonight as
arctic air pours into the region. By daybreak, wind chills will
range from 10 to 15 below across the western counties to as low
as 30 below on the Tug Hill.
Our area will be in the grips of the coldest air so far this season
Friday morning. A deep trough will be centered over the eastern half
of North America. The notorious polar vortex will be displaced to
the south in the process, being found in the vicinity of Hudson Bay
and Quebec for the bulk of this period. That means that the coldest
air in the northern hemisphere will be just to our north (H85 -44C).
Add in some gusty winds as well just to make sure we really feel the
'bite' of this frigid airmass.
H85 temps will drop to between -25C to -28C over the bulk of the
region (sub -30C east of Lake Ontario) during the course of Friday,
with near surface temps holding near steady within a few degrees of
their overnight lows. This will translate into daytime highs that
will range from single digits BELOW zero across the North Country,
to the single digits across the western counties (away from the
immediate lake shores). A northwest wind gusting to 25-35 mph at
times will combine with these frigid temps to generate dangerously
low wind chills that will average 15 to 20 below across the western
counties and 20 to 30 below east of Lake Ontario, with Tug Hill and
the western Dacks approaching -40C. Meanwhile, a cyclonic flow of
arctic air crossing the generally open waters of Lake Erie/Ontario
will continue to support broad multi-banded lake snows
south/southeast of Lakes with a couple inches possible in the most
persistent snows. Given the bitter cold, this will be a greasy
snowfall featuring plates rather than fluffy dendrites.
Friday night will then guarantee to be the coldest period in recent
memory, as all areas away from the immediate lake shores drop to
near zero or below, meanwhile sites east of Lake Ontario will likely
experience mins approaching 20 below. While the axis of an arctic
high will drift across the region during the second half of the
night, there will be enough of a gradient to easily generate wind
chill values ranging from the minus teens and lower 20s across the
western counties, and sub -30C across the North Country with
apparent temp values possibly falling as low as -40 in the vicinity
of the Tug Hill/western Dacks.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
Saturday will be a dance between two surface features. Starting in
the mid levels for a better depiction, a mid-level low and
associated trough will be in the midst of pulling east into the
Canadian Maritimes placing the region under strong northwest flow
Saturday morning. As this trough pulls east, the next shortwave
trough will be sliding southeast across the northern sections of the
Mid-West/Upper Great Lakes and thus support weak ridging across the
region across the lower Great Lakes Saturday and Saturday night.
Meanwhile at the surface, an area of high pressure will have spread
across the Mid-Atlantic and into New York State Saturday morning,
which will introduce dry air and subsidence across the region acting
to cut off any lingering lake effect snow showers south of the lakes
Saturday morning.
While the surface high slides east into the Atlantic Ocean Saturday,
a warm front associated with a surface low over northeastern
Ontario, Canada (tied with the aforementioned shortwave trough) will
push east across southern Canada and just skim the northern portions
of New York State. This being said, most of the region will remain
on the dry side except for the small chance for a few snow showers
across the far northern portions late Saturday morning and
afternoon. Meanwhile with the mid-level ridge overhead and the
region beneath the warm sector of the surface cyclone, temperatures
will modulate into the mid 20s and continue to warm overnight into
Sunday morning.
Sunday, as the shortwave trough pushes east towards the lower Great
Lakes the aforementioned surface cyclone will travel east across
southern Canada and drag its cold front across the area Sunday
afternoon and evening. Due to the region being within a warm air
advection scheme the day and night prior, temperatures will have
quickly rebounded to well above freezing (highs Sunday in the up per
30s to low 40s) and therefore a mix of rain and snow or pure rain or
snow will be possible. In the wake of the frontal passage, another
bout of cooler air will spill across the region though not as cold
as the airmass earlier in the week. This being said, the cooler
temperatures and lingering synoptic moisture will support a weak
lake response Sunday night and change precipitation back over to all
snow.
Surface high pressure will build into the region from west to east
Monday. The introduction of the dry air will help shut down lake
effect snow east of the lakes Monday morning. Then, dry and quiet
weather is expected Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
The next shortwave trough of interest will have Pacific origins, and
should generally move from west to east, across the NW US, and into
the Northern Plains by early next week. After a dry start Monday
night into Tuesday, SW flow should pick up ahead of the next frontal
boundary associated with the upper level trough. It should already
be too warm throughout the atmospheric column for any snow, so just
plain rain showers are in the forecast for Tuesday, with daytime
highs well into the 40s F.
Once the front moves east, a colder air mass should return, although
there's uncertainty as to whether it will be cold enough for a
return to snow or LES processes by Wednesday. For now, am leaning on
the warmer side without much if any snow expected (Wed daytime
temperatures still above freezing).
After that system, there should be another period of dry weather as
a shortwave ridge moves in, probably for much of Wednesday. This
would be followed by yet another shortwave trough with desert SW
origins. This too would be a relatively warm system but with more
abundant moisture sourced from the Gulf of Mexico, with timing
roughly focused on next Thursday
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
An arctic front will blast across the Lower Great Lakes this
evening, producing one or several quick bursts of snow and gusty
winds with brief LIFR conditions (around 01z at KIAG/KART,
0130z at KBUF/KROC, and 03z at KJHW).
Northwest flow of very cold air behind the arctic front will
allow widespread, but relatively light lake effect snow to
develop tonight southeast of Lake Ontario and Lake Erie,
impacting much of the region. Cold temperatures and resulting
small snowflakes are typically very efficient at reducing VSBY,
so expect areas of IFR overnight even in light snow.
Friday will feature mainly MVFR in areas of light snow, although
some lake enhancement southeast/southeast of both lakes will
almost guarantee several hours of IFR vsbys for sites like KROC
and KJHW.
Outlook...
Saturday...Mainly VFR.
Sunday...MVFR/VFR with rain and snow showers late.
Monday...VFR.
Tuesday...MVFR in rain showers.
&&
.MARINE...
A tightening pressure gradient and low level jet crossing the
region is bringing strong southwest winds just ahead of an
approaching arctic front. This will bring a brief period of low
end gales to Lake Ontario through early this evening. Sustained
winds will reach minimal gale force on both lakes.
The arctic front will cross the Lower Great Lakes this evening
with winds quickly veering to the northwest and diminishing
overnight. Moderate northwesterlies will continue to bring Small
Craft Advisory conditions to Lake Erie through Friday morning,
and Lake Ontario through late Friday night.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Chill Advisory from 4 AM Friday to 10 AM EST Saturday for
NYZ001>005-010>014-019>021-085.
Wind Chill Warning from 1 AM Friday to 1 PM EST Saturday for
NYZ006>008.
MARINE...Small Craft Advisory until 10 PM EST this evening for LEZ020.
Gale Warning until 1 AM EST Friday for LEZ040-041.
Small Craft Advisory from 1 AM Friday to 1 AM EST Saturday
for LEZ040-041.
Heavy Freezing Spray Warning from 1 AM to 1 PM EST Friday
for LEZ040-041.
Small Craft Advisory until 10 AM EST Friday for
LOZ030.
Gale Warning until 10 PM EST this evening for LOZ042>045-
062>065.
Heavy Freezing Spray Warning from 1 AM to 7 PM EST Friday
for LOZ042-043-062-063.
Heavy Freezing Spray Warning from 1 AM Friday to 1 AM EST
Saturday for LOZ044-045-064-065.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock/RSH/TMA
SHORT TERM...EAJ
LONG TERM...Zaff
AVIATION...Hitchcock/RSH/TMA
MARINE...Hitchcock/TMAHazardous weather outlook, Feb 2, 3:49 AM EST, 18 hours 1 minute before
Hazardous Weather Outlook National Weather Service Buffalo NY 349 AM EST Thu Feb 2 2023 NYZ006>008-031100- Oswego-Jefferson-Lewis- 349 AM EST Thu Feb 2 2023 ...WIND CHILL WARNING IN EFFECT FROM 1 AM FRIDAY TO 1 PM EST SATURDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Warning. An arctic cold front will blast through the region this evening, producing a quick burst of heavy snow and blowing snow. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-019>021-085-031100- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 349 AM EST Thu Feb 2 2023 ...WIND CHILL ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 10 AM EST SATURDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. An arctic cold front will blast through the region this evening, producing a quick burst of heavy snow and blowing snow. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-SLZ022-024-031100- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 349 AM EST Thu Feb 2 2023 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-031100- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 349 AM EST Thu Feb 2 2023 ...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 8:59 PM EST | Snow Squall Warning | BUF | Cayuga, Genesee, Livingston, Monroe, Ontario, Orleans and 2 more | 61 min |
| Feb 2, 9:06 PM EST | Snow Squall Warning | BUF | Jefferson, Lewis, Oswego | 54 min |
| Feb 2, 9:36 PM EST | Snow Squall Warning | BUF | Cayuga, Livingston, Ontario, Wayne | 54 min |
| Feb 2, 9:58 PM EST | Snow Squall Warning | BUF | Jefferson, Lewis, Oswego | 32 min |
| Feb 2, 10:46 PM EST | Snow Squall Warning | BUF | Allegany, Cattaraugus | 29 min |
| Feb 3, 3:23 AM EST | Winter Weather Advisory | BUF | Cattaraugus, Cayuga, Chautauqua, Monroe, Wayne | 24 hr |
Nearby
Snow Squall Warnings in New York, 2023Every snow squall warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.